Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2003, 6:06 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 6:06 PM CDT (23:06 UTC)
- Expired
- Jul 23, 2003, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 688 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS54 KMAF 232306 SVRMAF TXC371-232345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 645 PM CDT * AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES WEST OF BAKERSFIELD...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BAKERSFIELD...INTERSTATE 10 WEST OF BAKERSFIELD HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3094 10212 3107 10278 3086 10277 3065 10230 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT WED JUL 23 2003 .SHORT TERM... SFC OBS SHOW FRONT HAS SLOWED...AND EXTENDS FROM NW OF KROW SE THROUGH KSJT AND SE. A LINE OF CONVECTION HAS DEVELOPED OVR CNTRL AND SE TX ALONG AND BEHIND THE FRONT...BUT THESE STORMS ARE HAVING A DIFFICULT TIME DEVELOPING WWD. 12Z KMAF SOUNDING WAS CAPPED PRETTY WELL...AND LACK OF AN APPRECIABLE CU FIELD ON VIS SAT IMAGERY SHOWS THAT...DESPITE ABUNDANT HEATING...CAP WILL BE HARD TO OVERCOME BY LATE AFTERNOON. DIURNAL MTN CONVECTION ALSO IS FIRING OVR THE SACRAMENTOS IN NM...W/CU DEVELOPING OVR THE GUADALUPES. W/WINDS SLOWLY VEERING...EXPECT FRONT TO START LIFTING N BY LATE AFTERNOON/EARLY EVENING. WILL STICK TO PREVIOUS FCST THAT SE NM HAS THE BEST CHANCES OF SEEING ANYTHING DEVELOP IN THE VICINITY OF THIS FEATURE...AS MODELS STILL SHOW INSTABILITIES TO BE BEST THERE. HOWEVER...W/FCST SOUNDINGS SHOWING MLCAPES OF ONLY 1500 J/KG THERE... AND CONSIDERING STRONG CAP FURTHER SE...WILL SCALE BACK POPS AND COVERAGE A BIT...AND CONFINE THEM TO THE EVENING HRS. .LONG TERM... BROAD UPPER LVL RIDGE WILL CONTINUE TO DOMINATE. ETA ADVERTISES A WEAK SHORTWAVE TO ROTATE SE THROUGH THE RIDGE THUR EVENING...BUT THIS WILL LIKELY CLIP JUST THE EXTREME NW CWA IF IT PANS OUT. OTHERWISE...A LACK OF FOCI PRECLUDES ANYTHING BUT A DRY FCST ATTM. WILL TWEAK TEMPS A LITTLE THROUGH THE EXTENDED TO MESH THEM W/LATEST MODEL RUNS...BUT THAT/S IT. .PRELIMINARY POINT TEMPS/POPS... MAF 73 98 74 95 / 10 00 00 00 CNM 72 99 72 97 / 30 00 00 00 MRF 58 91 58 90 / 00 00 00 00 FST 72 98 74 95 / 10 00 00 00 .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/01
Hazardous weather outlook, Jul 23, 5:45 PM CDT, 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 PM CDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.